Alert archive / Oregon / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 2, NWS Medford, OR

May 17, 2006Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at May 17, 2006, 5:50 PM PDT for Klamath County, Oregon. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2006, 5:50 PM PDT (00:50 UTC)
Expired
May 17, 2006, 6:15 PM PDT
In force
25 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

County Klamath County, OR

The radar

The Medford radar (KMAX), 69 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2006-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2006-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4158 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 180052
SVRMFR
ORC035-180115-
/O.NEW.KMFR.SV.W.0002.060518T0050Z-060518T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
550 PM PDT WED MAY 17 2006

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON

* UNTIL 615 PM PDT

* AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  CENTRAL KLAMATH COUNTY NEAR THE JUNCTION OF HIGHWAY 140 AND WEST   
  SIDE ROAD...OR ABOUT 15 MILES NORTH OF KLAMATH FALLS.  THIS STORM  
  IS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON 
THE WATER IN A THUNDERSTORM

LAT...LON 4238 12216 4236 12199 4259 12188 4263 12213

$$

CC
1 follow-up statement
000 
WWUS56 KMFR 180116
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
613 PM PDT WED MAY 17 2006

ORC035-180123-
/O.EXP.KMFR.SV.W.0002.000000T0000Z-060518T0115Z/
KLAMATH OR-
613 PM PDT WED MAY 17 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KLAMATH COUNTY
EXPIRES AT 615 PM PDT...

THE NATIONAL WEATHER SERIVCE IN MEDFORD HAS ALLOWED THE SEVERE 
THUNDERSTORM WARNING FOR WEST CENTRAL KLAMATH COUNTY TO EXPIRE. THE 
THUNDERSTORMS NORTHWEST OF KLAMATH LAKE ARE WEAKENING.  

THE STORMS ARE STILL CAPABLE OF PRODUCING GUSTY WINDS...SMALL HAIL 
AND HEAVY RAIN.

LAT...LON 4238 12216 4236 12199 4259 12188 4263 12213

$$

LOVEGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:50 PM PDT, 3 hours earlier.

Area forecast discussion, May 17, 2:50 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
250 PM PDT WED MAY 17 2006

.DISCUSSION...INCREASED INSTABILITY COMPARED WITH YESTERDAY IS
INDICATED BY EARLIER CUMULUS DEVELOPMENT THIS AFTERNOON...INCLUDING
A WEAK THUNDERSTORM NEAR CHEMULT. EXPECT KLAMATH AND LAKE COUNTIES
TO BE THE FOCUS FOR ISOLATED LATE AFTERNOON AND EVENING
THUNDERSTORMS WITH DEVELOPMENT ALSO OVER THE CASCADES AND SISKIYOUS
AND INTO SISKIYOU AND MODOC COUNTIES. AFTER RECORD OR NEAR RECORD
WARMTH THIS AFTERNOON...A LITTLE COOLER THURSDAY BUT CONTINUED
UNSTABLE WITH SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
FROM THE CASCADES EASTWARD.

THE SIMPLE SUMMER-LIKE WEATHER PATTERN OF THE PAST WEEK IS BEGINNING
TO TRANSITION TO A MORE COMPLEX SPRING-LIKE PATTERN. THIS COMPLEXITY
IS ILLUSTRATED BY THE RATHER DRASTIC RUN-TO-RUN CHANGES FOR FRIDAY
THROUGH THE WEEKEND INDICATED BY THE 12Z GFS. CONFIDENCE IS NOT HIGH
IN THE DETAILS AS OTHER MODELS DO NOT SUPPORT THE EXTENT OF CHANGE
FOR FRIDAY OF A MUCH COOLER...STRONGER/MORE MOIST RESULT WITH FASTER
MOVEMENT OF THE OFFSHORE UPPER LOW. I HAVE LEANED TOWARD THE ECMWF
WHICH MAINTAINS A WEAKER/SLOWER SPLIT FLOW. BROAD BRUSH HAS BEEN
UTILIZED WITH A SLIGHT CHANCE TO CHANCE OF SHOWERS FROM FRIDAY
THROUGH WEDNESDAY AND TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION...GENERALLY VFR CONDITIONS TONIGHT EXCEPT ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS FROM THE CASCADES EASTWARD THIS
AFTERNOON AND EVENING AND IFR/MVFR CEILINGS IN STRATUS AND PATCHY
FOG ALONG THE COAST INTO THE COQUILLE BASIN AND WESTERN DOUGLAS
COUNTY.

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY CAPE BLANCO-CA BORDER 20-60 NM.
CA...SMALL CRAFT ADVISORY OR BORDER-PT ST GEORGE 20-60 NM.

&&

DW
Hazardous weather outlook, May 17, 5:31 PM PDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
531 PM PDT WED MAY 17 2006

ORZ029-180045-
KLAMATH BASIN-
531 PM PDT WED MAY 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

INCREASED INSTABILITY THIS AFTERNOON HAS TRIGGERED THUNDERSTORM
DEVELOPMENT WHICH HAVE REACHED WARNING LEVELS IN THE KLAMATH BASIN...
A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED...SEE WWUS56 MESSAGE
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BUNKER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:21 PM PDTSevere Thunderstorm WarningMFRKlamath24 min
May 18, 1:49 PM PDTSevere Thunderstorm WarningMFRKlamath29 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.